Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Wichita, KS

May 24, 2005Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2005, 4:59 AM CDT for Butler County, Cowley County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 4:59 AM CDT (09:59 UTC)
Expired
May 24, 2005, 5:42 AM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:35 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240959
SVRICT
KSC015-035-241045-
/O.NEW.KICT.SV.W.0083.050524T0959Z-050524T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 AM CDT.

* AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ATLANTA...OR ABOUT 16
  MILES NORTH OF WINFIELD...MOVING EAST AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ATLANTA...LATHAM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS STORM.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3757 9693 3739 9689 3743 9654 3762 9659

$$

/ES
2 follow-up statements
000 
WWUS53 KICT 241023
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 AM CDT TUE MAY 24 2005

KSC015-035-241045-
/O.CON.KICT.SV.W.0083.000000T0000Z-050524T1045Z/
BUTLER KS-COWLEY KS-
523 AM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN COWLEY
AND SOUTHEASTERN BUTLER COUNTIES UNTIL 545 AM CDT...

AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF
60 TO 75 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF LATHAM...
OR 26 MILES NORTHEAST OF WINFIELD...AND MOVING EAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN COWLEY AND SOUTHEASTERN BUTLER COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3757 9693 3739 9689 3743 9654 3762 9659

$$

/SEDLOCK
000 
WWUS53 KICT 241042
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT TUE MAY 24 2005

KSC015-035-241052-
/O.CAN.KICT.SV.W.0083.000000T0000Z-050524T1045Z/
BUTLER KS-COWLEY KS-
542 AM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY AND
SOUTHEASTERN BUTLER COUNTIES HAS BEEN CANCELLED...

AT 536 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3757 9693 3739 9689 3743 9654 3762 9659

$$

/SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:20 AM CDT, 39 minutes earlier.

Area forecast discussion, May 24, 4:20 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
420 AM CDT TUE MAY 24 2005

.DISCUSSION...

PRIMARY FORECAST FOCUS: CONVECTIVE POTENTIAL THRU MID-WEEK.

TODAY:
MCS CONTINUES TO EWD SURGE ACROSS SC KS INTO WELL-DEFINED SFC-850MB
MOISTURE AXIS ORIENTED NW-SE ACROSS THE AREA. LATTER REASON, COUPLED
WITH SHORT-RANGE PROGNOSIS OF POSITIONING OF 500-MB CONVECTIVELY
INDUCED VORT LOBE DICTATES ASSIGNING 60-80% POPS ACROSS SC & SE KS WITH
EMPHASIS ON THIS MORNING. SLIGHTLY HIGHER POP ASSIGNED TO SE KS SIMPLY
DUE TO LATER ARRIVAL.

TONIGHT:
CONVECTIVE POTENTIAL REMAINS FAIRLY SIGNIFICANT, ESPECIALLY OVER SE KS
THIS EVENING WHERE CLOSER TO DEPARTING 500-MB VORT LOBE, & ACROSS WRN
1/3 OF FORECAST I.E  ALONG & W OF I-135, WHERE YET ANOTHER MCS SHOULD
VENTURE INTO THIS PORTION OF FORECAST AREA. IN LATTER CASE, ASSIGNED
50-60% POPS FOR 1A-7A PERIOD.

WED:
CONSIDERABLE DISPARITY BETWEEN GFS80 & ETA80 MODELS REGARDING PROGGED
POSITIONING OF SFC-850MB LOW. GFS80 FURTHER NORTH THAN ITS ETA80 COHORT
& ASSOCIATED QPF OBVIOUSLY REFLECTS THIS. AM BIASING TOWARD ETA80 SINCE
IT HAS BEEN POSSESSED BETTER TRACK RECORD PAST COUPLE DAYS IN PROGGING
MCS DEVELOPMENT. AS SUCH TWO AREAS APPEAR PRIMED & READY FOR ADDITIONAL
RAINFALL: 1) SW CORRIDOR THAT PERTAINS ESPECIALLY TO HARPER & KINGMAN
COUNTIES & 2) NW CORRIDOR THAT WOULD INCLUDE AREAS ALONG & NW OF LINE
FROM GREATBEND TO LINCOLN. HAVE INCREASED POPS THESE AREAS SLIGHTLY TO
60%.

WED NGT:
SHRA/TS TO CONTINUE AS STRONG COLD FRONT SURGES SE ACROSS KS. SLIGHT
REORIENTATION TO POP GRADIENT TO REFLECT PROGGED POSITIONING
WELL-DEFINED SFC-850MB THETA-E AXIS & COLD FRONT. HAVE ASSIGNED 40-50%
POPS TO SE KS.

MEMORIAL DAY WEEKEND:
DRY & UNSEASONABLY COOL WEATHER SLATED ALL AREAS AS INVERTED SFC RIDGE
BUILDS ALMOST DUE SOUTH ALONG FRONT RANGE ENABLING COOLER CANADIAN AIR
TO INFILTRATE THE REGION FRIDAY & FRIDAY NIGHT. FOR SATURDAY RETAINED
80F ALL AREAS BUT IF LWR-LEVEL FLOW POSSESSES MORE ELY COMPONENT THESE
MAXES MAY NEED TO BE LOWERED 3-5F.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  64  76  60 /  70  40  60  40
HUTCHINSON      84  63  75  59 /  60  50  60  30
NEWTON          84  63  75  59 /  70  40  50  30
ELDORADO        84  64  76  60 /  70  40  50  40
WINFIELD-KWLD   84  65  77  61 /  80  40  50  40
RUSSELL         85  61  73  56 /  20  60  60  20
GREAT BEND      85  62  73  57 /  30  60  60  20
SALINA          84  63  73  58 /  40  40  50  30
MCPHERSON       84  63  74  58 /  50  40  50  30
COFFEYVILLE     83  63  77  60 /  80  40  40  40
CHANUTE         82  62  76  60 /  70  40  40  40
IOLA            82  61  76  59 /  70  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

/ES
Hazardous weather outlook, May 23, 9:50 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT MON MAY 23 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
950 PM CDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS IN NORTHWEST KANSAS ARE EXPECTED TO TRACK
SOUTHEAST ACROSS CENTRAL AND INTO PORTIONS OF SOUTHEAST KANSAS AFTER
MIDNIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE, WITH HAIL UP
TO QUARTER SIZE AND WINDS TO 60 MPH. THE POTENTIAL FOR HEAVY RAIN
WILL ALSO INCREASE, THOUGH THE HEAVIEST RAINS SHOULD FALL MAINLY
WEST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT, ACROSS MOST OF THE AREA. THE MAIN
RISK WILL AGAIN BE LARGE HAIL AND LOCALLY DAMAGING WINDS.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY,
BEFORE DIMINISHING AND ENDING BY THURSDAY EVENING. ORGANIZED
OR WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

AFTER A PERIOD OF DRY WEATHER TO START THE HOLIDAY WEEKEND,
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN FROM
SATURDAY NIGHT THROUGH MEMORIAL DAY. LOOK FOR LATER FORECASTS
AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT, MAINLY WEST OF THE
KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/COX

In the hours before

Special weather statement, May 24, 2:35 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT TUE MAY 24 2005

KSZ069>070-093>096-098>100-241500-
BUTLER KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-GREENWOOD KS-
LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 319
UNTIL 1000 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

BUTLER                COWLEY

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 7 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD
LABETTE               MONTGOMERY            NEOSHO
WILSON

INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...EL DORADO...EUREKA...
PARSONS...SEDAN AND WINFIELD.

LAWSON
Special weather statement, May 24, 3:44 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT TUE MAY 24 2005

KSZ068-083-092-240930-
HARVEY-SEDGWICK-SUMNER-
344 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...SEDGWICK AND SUMNER COUNTIES...

AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUHLER TO 5 MILES
NORTHEAST OF CHENEY TO BLUFF CITY...AND MOVING EAST AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/COX
Special weather statement, May 24, 4:25 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 AM CDT TUE MAY 24 2005

KSZ069-241015-
BUTLER-
425 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
NORTHEAST WICHITA AND JABARA AIRPORT TO ATLANTA...AND MOVING EAST AT
30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, May 24, 4:33 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
433 AM CDT TUE MAY 24 2005

KSZ068-083-241000-
HARVEY-SEDGWICK-
433 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES...

AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWTON TO MULVANE...
AND MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/COX
Special weather statement, May 24, 4:52 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 AM CDT TUE MAY 24 2005

KSZ032>033-047>051-067>068-082>083-091>092-241015-
BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS-
LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS-
SALINE KS-SEDGWICK KS-SUMNER KS-

SEVERE THUNDERSTORM WATCH 318 IS NO LONGER IN EFFECT.

THIS WATCH INCLUDED THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON                ELLSWORTH             LINCOLN
MCPHERSON             RICE                  RUSSELL
SALINE

AND IN SOUTH CENTRAL KANSAS:

HARPER                HARVEY                KINGMAN
RENO                  SEDGWICK              SUMNER

HOWERTON
Local storm report, May 24, 4:58 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 AM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     TSTM WND GST     4 NNE UDALL             37.43N 97.08W
05/24/2005  70 MPH           COWLEY             KS   TRAINED SPOTTER

&&

REC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:38 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningICTHarper, Kingman43 min
May 24, 3:08 AM CDTSevere Thunderstorm WarningICTReno, Rice38 min
May 24, 7:59 AM CDTSevere Thunderstorm WarningICTLabette31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.